Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Mar 28, 2005, 9:55 PM EST for 5 counties in Pennsylvania; Sullivan County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 9:55 PM EST (02:55 UTC)
- Expired
- Mar 29, 2005, 4:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 290256
FFWBGM
NYC105-PAC069-079-103-127-131-290900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SULLIVAN COUNTY IN CENTRAL NEW YORK
LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA
PIKE COUNTY IN NORTHEAST PENNSYLVANIA
WAYNE COUNTY IN NORTHEAST PENNSYLVANIA
WYOMING COUNTY IN NORTHEAST PENNSYLVANIA
* UNTIL 400 AM EST
* AT 950 PM EST...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN
MOVING INTO THE POCONOS AND SULLIVAN COUNTY NEW YORK FROM NORTHERN
NEW JERSEY. THIS AREA OF HEAVY RAIN WILL AFFECT A LARGE PART OF
THE WARNED AREA UNTIL ABOUT 1 AM.
1 TO 2 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE IN THE WARNING
AREA. ALSO...SNOWPACK OVER THE HIGHER ELEVATIONS WILL CONTINUE TO
MELT...ADDING TO RUNOFF INTO SMALL STREAMS AND CREEKS. MANY SMALL
STREAMS AND CREEKS WERE ALREADY RUNNING HIGH FROM EARLIER RAINS. THE
COMBINATION OF ADDITIONAL RAINFALL AND SNOWMELT WILL CAUSE MANY
STREAMS AND CREEKS TO FLOOD IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
LAT...LON 4161 7575 4164 7548 4160 7533 4183 7529
4187 7516 4200 7482 4192 7457 4158 7439
4096 7495 4119 7544 4092 7563 4084 7609
4099 7632 4127 7630 4143 7619
$$
NICOSIA2 follow-up statements
000 WGUS71 KBGM 290601 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1253 AM EST TUE MAR 29 2005 NYC105-PAC069-079-103-127-131-290900- SULLIVAN NY-LUZERNE PA-LACKAWANNA PA-PIKE PA-WAYNE PA-WYOMING PA- ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 AM EST FOR SULLIVAN... LUZERNE...WYOMING...LACKAWANNA...PIKE AND WAYNE COUNTIES... STEADY RAIN WILL TAPER OFF TO LIGHTER SHOWERS AS THE NIGHT PROGRESSES...BUT RUNOFF FROM THE RAINFALL AND MELTED SNOW ON MONDAY...WILL CONTINUE OVER THE NEXT FEW HOURS. MANY SMALL STREAMS AND CREEKS WERE ALREADY RUNNING NEAR OR OVER BANKFULL...AND ADDITIONAL RUNOFF EARLY THIS MORNING WILL RESULT LOCALIZED FLOODING. ROADS MAY BECOME WASHED OUT IN PLACES AND UNDERPASSES MAY STILL BECOME FLOODED IN THE WARNING AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. $$ JAB
000 WGUS71 KBGM 290843 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 345 AM EST TUE MAR 29 2005 NYC105-PAC069-079-103-127-131-290900- SULLIVAN NY-LUZERNE PA-LACKAWANNA PA-PIKE PA-WAYNE PA-WYOMING PA- ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 400 AM EST FOR SULLIVAN...LUZERNE...WYOMING...LACKAWANNA...PIKE AND WAYNE COUNTIES HAS BEEN CANCELLED... RAIN HAS TAPERED OFF TO SCATTERED LIGHT SHOWERS THIS MORNING. ANY ADDITIONAL RUNOFF EARLY THIS MORNING IS NOT EXPECTED TO CAUSE ANY MORE FLOODING. ALTHOUGH, SEVERAL SECONDARY ROADS IN LUZERNE COUNTY IN THE TOWNSHIP OF KINGSTON HAVE BEEN CLOSED DUE TO OVERNIGHT FLOODING. $$ RRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 6:42 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 6:42 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EST MON MAR 28 2005
.SHORT TERM (TONIGHT - WEDNESDAY)...
UPDATE FOR TONGIGHT...LOOKS LIKE MID-LVL DRY SLOT HAS WORKED
NORTHWARD INTO SE SECTIONS OF CWA...AND GENERATED INCREASED
INSTABILITY...AS VERY HEAVY RAIN IS OCCURRING IN THIS AREA. MODELS
INCICATING DEFORMATION ZONE SHOULD STAY IN THIS VICINITY PAST
THROUGH THIS EVENING AT LEAST. TO THE NW...FORCING IS WEAK...AND
MID-LVL FLOW HAS SWITCHED TO THE N...THEREFORE EXPECT LITTLE MORE
THAN SCT SHRA FOR THE REMAINDER OF TONIGHT. HAVE ADJUSTED
GRIDS/ZONES TO REFLECT THIS. -CEMPA
TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON. WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.
TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.
WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS. EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END. -CEMPA
&&
.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD. -JVA
&&
.AVIATION(28/18Z - 29/18Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE UNTIL 06Z-10Z,
WHEN WINDS SHIFT TO THE NORTH AND CONDITIONS IMPROVE TO MVFR. -JVA
&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS ANTICIPATED ON THE NORTH BRANCH OF THE
SUSQUEHANNA RIVER FROM WAVERLY NORTH AND EAST. 1-2 INCHES OF RAIN
HAS FALLEN IN THIS AREA SINCE LAST NIGHT WITH MOST OF THE RAINFALL
OCCURRING BETWEEN 12Z AND 18Z. 1/2 TO 3/4 BANKFUL IS ANTICIPATED ON
THE CHEMUNG...UPPER DELAWARE AND ALONG THE CREEKS OF THE FINGER
LAKES AS BETWEEN 1/2 AND 3/4 INCHES OF RAIN HAS FALLEN. THE NEXT
BATCH OF RAIN WAS LIFTING NORTH THRU EASTERN PA W/ ANTHR 3/4 INCH TO
ONE INCH OF RAIN EXPECTED IN NE PA AND THE CATSKILLS. SNOWMELT IS
PRESUMABLY SLOW GIVEN THE TEMPERATURES IN THE 30S. SMALL STREAMS
REMAIN AT RISK FOR FLOODING MAINLY FROM SYR-ELM AND IPT AND POINTS
EAST AND SOUTH. -NICOSIA
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE 5 PM NYZ009-036-037-044>066-
055>057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.
&&Hazardous weather outlook, Mar 28, 3:46 AM EST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 346 AM EST MON MAR 28 2005 NYZ046-057-062-PAZ040-048-072-290845- DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA- SULLIVAN NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32 DEGREES ENDING THE FREEZING RAIN THREAT. RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-290845- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY- SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY- STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. PADAVONA
In the hours before
Local storm report, Mar 28, 8:30 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EST MON MAR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD OWEGO 42.10N 76.26W
03/27/2005 TIOGA NY EMERGENCY MNGR
ROUTE 96 CLOSED DUE TO FLOODING OF THE OWEGO CREEK.
0720 PM FLASH FLOOD TIOGA CENTER 42.03N 76.26W
03/27/2005 TIOGA NY EMERGENCY MNGR
HALSEY VALLEY ROAD CLOSED DUE TO FLOODING.
0720 PM FLASH FLOOD BERKSHIRE 42.28N 76.17W
03/27/2005 TIOGA NY EMERGENCY MNGR
PARSONS HOLLOW ROAD CLOSED DUE TO FLOODING.
NICOSIANearby
Flash Flood Warnings in Pennsylvania, 2005Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.